Benzodiazepines such as Valium and Xanax are prescribed for anxiety and insomnia. Here’s what you should know about drugs that may interact with them.
If you suffer from anxiety, panic disorder or insomnia, your doctor may have prescribed you a tranquilizer belonging to a class of drugs known as benzodiazepines.
Drugs such as Xanax (alprazolam), Valium (diazepam), Ativan (lorazepam), and Klonopin (clonazepam) are some of the most-prescribed medicines – more than 133.4 million such prescriptions were filled in the US in 2014. As with any medication, drug interactions can occur if you take a benzo with another medication, and in certain cases, may be life-threatening.
With benzos, there are 2 areas of concern. The first is that interactions might increase the effects of the drug, which can result in oversedation, accidents and/or overdose. The second is that interactions could decrease the amount of a benzo in the bloodstream of a patient who has been on the drug for a long time, which can result in withdrawal symptoms, the most severe being seizures and death. Here are 4 drug classes that can have dangerous interactions with benzodiazepines.
Opioids such as OxyContin (oxycodone), morphine, and Vicodin (hydrocodone) are painkillers. Katy LaLone, MD, a consulting psychiatrist with A Resilient Space Psychiatry Consultants in Cleveland, says combining benzos with “other sedative medications, especially opioids, can cause cardiorespiratory depression,” putting patients at risk of overdose and death. In fact, 75% of benzodiazepine-related deaths also involve an opioid. This combination is so dangerous that the FDA issued a black box warning in 2016 about prescribing the 2 drug classes together.
Dr. LaLone has even seen overdoses in patients who are on stable doses of the two drugs after developing a “compromised cardiorespiratory status, such as the flu or undiagnosed sleep apnea.” She adds, “overdose is almost always accidental.”
2. Insomnia drugs
Prescription drugs that treat insomnia, known as “Z-drugs” have a mechanism of action similar to benzos. These drugs include Ambien (zolpidem), Lunesta (eszopiclone), and Sonata (zaleplon). Dr. LaLone sees the combination of benzos and Ambien quite frequently in her clinical practice, usually in patients receiving prescriptions from more than one doctor. Patients are often prescribed benzodiazepines for anxiety and a “Z-drug” for insomnia, not realizing the drugs are similar in action.
She notes this “dangerous combination can cause amnestic episodes (blackout spells),” and she almost never prescribes the 2 drug classes together except in special cases. A 2017 study looking at emergency room visits for adverse events from benzos and/or “Z-drugs” found that the combination of the 2 drug classes led to a 4-fold risk for serious outcomes.
3. Proton Pump Inhibitors (PPIs)
These drugs, such as Prilosec (omeprazole), Nexium (esomeprazole), Prevacid (lansoprazole), and Protonix (pantoprazole), are used to treat acid reflux. They can increase blood levels of benzodiazepines by interacting with the same liver enzymes that clear them from the body. This can result in worsening side effects of benzodiazepines including confusion, sedation, dizziness, falls and impaired driving.
The most common offenders are Prilosec and Nexium. Mary Hall, a retiree living in North Carolina, was prescribed Prilosec by her doctor while taking clonazepam. She said, “The clonazepam started to build up, and I started feeling stoned like I was taking more doses of a benzo. I actually had to skip my night dose of the clonazepam and stop taking the Prilosec after three days.” She also developed a “horrible headache” that lasted for several days. She notified her doctor, and he was unaware of the potential interaction.
‘After the first dose of cipro, my heart started beating super fast, I felt really dizzy and had to hold onto the walls for balance. The world was spinning, and I was very shaky’
4. Fluoroquinolone Antibiotics
Fluoroquinolones include Cipro (ciprofloxacin), Levaquin (levofloxacin), and Avelox (moxifloxacin). They compete for the same binding site as benzodiazepines, which means 1 drug blocks the effect of the other. In this case, the fluoroquinolones block the benzodiazepine leading to acute withdrawal in those who are dependent on the benzo. There have been reports in medical literature and online communities of long-term benzodiazepine patients experiencing withdrawal symptoms after taking these antibiotics.
Kristie Walker, a former medical office biller who now lives in Florida, learned about the interaction firsthand after being prescribed ciprofloxacin for a urinary tract infection. She had been taking Xanax for around 15 years. “After the first dose of cipro, my heart started beating super fast, I felt really dizzy and had to hold onto the walls for balance. The world was spinning, and I was very shaky” she says. She informed her doctor of her symptoms and stopped taking the ciprofloxacin after 2 days.
At that point she was profoundly ill. Her heart rate went up to 200 beats per minute just walking from room to room, she was unable to eat due to severe nausea, and she was ultimately hospitalized. Her symptoms were so severe she contemplated suicide. “I thought I was going to die”, she says. After Walker began to research her symptoms online, she found an article on the interaction between benzos and fluoroquinolones and realized the antibiotic had caused her to have acute benzodiazepine withdrawal.
How to Avoid Dangerous Interactions?
There are numerous ways you can protect yourself from dangerous drug interactions involving benzos. Dr. LaLone recommends that you only take medications that are prescribed to you, and take them only as prescribed. Second, obtain your prescriptions from 1 physician and pharmacy, and have regular doctor visits to assess your medication regimen. Third, exercise caution with use of other sedating medications, especially opioids. And finally, inform your doctor of all medications you are taking, including over-the-counter medications and supplements.
It is also important to know that if you are considering stopping a benzo after being on it for a long time, it should be tapered to avoid the risk of severe withdrawal, which can result in seizures and even death.